Hail, Marshall
- When
- April 3, 3:30 PM EST to 3:31 PM EST
- Where
- Marshall County, 0.86 mi NE of Donaldson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.380, -86.440
A warm front moved slowly north into portions of northern Indiana as low pressure tracked across northwestern Indiana. Steep lapse rates and up to 1000 J/KG flowed into the area allowing for a few storms to become locally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A warm front moved slowly north into portions of northern Indiana as low pressure tracked across northwestern Indiana. Steep lapse rates and up to 1000 J/KG flowed into the area allowing for a few storms to become locally severe. Storms struggled to maintain their updrafts, resulting in mainly reports of small hail. One or two storms were able to produce marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 3, 1:57 PM EST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 257 PM EDT Tue Apr 3 2018 .SYNOPSIS... Issued at 131 PM EDT Tue Apr 3 2018 Showers and thunderstorms will continue this afternoon and evening. Strong to severe storms possible especially south of US 24. Primary threats are strong winds and small hail with an isolated tornado possible. Gusty northwest winds will usher in chances for snow by late tonight. Lows will bottom out in the 30s. Wednesday will be cold and blustery, with only minor rises in temperatures through the day. && .SHORT TERM...(This Evening through Wednesday) Issued at 251 PM EDT Tue Apr 3 2018 18Z surface analysis has low pressure center over west central Illinois with warm front extending eastward across south central Indiana. 3hr pressure falls of 3-4mb from east central Illinois thru northern Indiana consistent with latest HIRES guidance that has surface low tracking right through our CWA this evening. This still allows potential for warm sector to nudge into our far SE CWA and keep chance for strong to severe storms...although latest mesoanalysis indicating effective layer for surface based inflow still south of I-70 so still a ways to go to reach up into our CWA. Until then expect storms to remain elevated with heavy rain and small hail primary threats. Regional radar mosaic showing convection now beginning to fire along the trailing cold front through MO/AR/OK...this could also factor in later this evening as low tracks up through the area but again limited to southern and eastern portions of the CWA. Water vapor imagery indicating upper trof lagging back in the Dakotas which should create a small window for dry slot to bring a brief break in precip before wrap around moisture in deformation zone moves in after midnight. Just a brief rain/snow mix before changing to all snow by early morning Wednesday. Overnight/early morning timing could result in an inch or so accumulation in the far NW CWA but should not be very impactful. A cloudy...breezy and unseasonably cold day for Wednesday with temperatures running 20F below normal as highs only get into the low to mid 30s. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 251 PM EDT Tue Apr 3 2018 Unseasonably cold pattern will prevail through much of the long term period as negative height anomalies emanating from Hudson Bay closed low persist over much of the northern CONUS. This will have temperatures running 10-15F below normal. Brief period of dry wx to begin the period with surface high pressure over the TN/OH valley. This will be short lived however as energy rotating down from Canada will bring next chance for precip Thursday aftn/eve timeframe. Thermal profiles on forecast soundings supportive of a rain/snow mix possible in the northern CWA and favoring more of an all rain event in the south. Pacific energy coming onshore this weekend will drive next system across the CONUS with a more southerly track across the southern US now indicated by medium range models as Canadian high pressure builds into the great lakes and midwest this weekend...but blend is slow to grab onto this trend and has chance POPs from the end of the weekend into the beginning of next week. Temperatures will favor snow at night and mainly rain during the daytime. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 131 PM EDT Tue Apr 3 2018 Rather poor flight conditions throughout the period is expected. Showers and thunderstorms at the onset of the TAF period at both terminals will lead to low CIGS and poor VISBY. Rain snow mix starting this evening with winds shifting from southerly to more westerly and ramping up to 10 to 15 kts with gusts to 25kts. Strong winds continue through morning before diminishing and flight conditions should improve to MVFR by end of forecast period. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Gale Warning from 2 AM to 11 AM EDT Wednesday for LMZ043-046. && SYNOPSIS...Heidelberger SHORT TERM...JAL LONG TERM...JAL AVIATION...Heidelberger Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 328 PM EDT Tue Apr 3 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-041930- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 328 PM EDT Tue Apr 3 2018 /228 PM CDT Tue Apr 3 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected through this evening. Locally heavy rainfall can be expected resulting in flooding of urban and low lying areas. There is still a chance for strong to severe storms as well with large hail...damaging winds...and possibly a tornado. Light snow accumulations are possible near Lake Michigan later tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-080-041930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid- line of lake.- 328 PM EDT Tue Apr 3 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan and Lake Michigan. .DAY ONE...This afternoon and Tonight A gale warning is in effect for late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
213 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL SHERWOOD 42.00N 85.24W
04/03/2018 E0.50 INCH BRANCH MI LAW ENFORCEMENT
DIME SIZED HAIL.
&&
MSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
322 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 2 NNW OSCEOLA 41.69N 86.10W
04/03/2018 M0.50 INCH ST. JOSEPH IN COCORAHS
SOME STONES UP TO 5/8".
&&
CRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
343 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL LEESBURG 41.33N 85.85W
04/03/2018 M0.50 INCH KOSCIUSKO IN PUBLIC
&&
CRSpecial Weather Statement
National Weather Service Northern Indiana
306 PM CDT TUE APR 3 2018
INZ003-012-032030-
La Porte-Starke-
306 PM CDT TUE APR 3 2018
...A STRONG THUNDERSTORM WILL AFFECT STARKE AND CENTRAL LA PORTE
COUNTIES...
At 305 PM CDT, a strong thunderstorm was located over North Judson,
or 7 miles east of Dunns Bridge, moving northeast at 55 mph. There
was also a second storm near La Crosse moving northeast.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Knox, North Judson, Kingsford Heights, Wanatah, Hamlet, La Crosse,
Koontz Lake, Hanna, Kingsbury, Thomaston, Lomax, South Center,
English Lake, Salem Heights, Fish Lake, South Wanatah, Brems, Tracy,
Stillwell and Union Mills.
LAT...LON 4142 8693 4165 8649 4157 8649 4156 8650
4152 8650 4151 8653 4143 8652 4143 8648
4132 8647 4117 8683 4117 8687 4129 8693
TIME...MOT...LOC 2005Z 238DEG 49KT 4122 8683
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
422 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL MONTGOMERY 41.78N 84.81W
04/03/2018 E0.50 INCH HILLSDALE MI TRAINED SPOTTER
&&
CRSpecial Weather Statement
National Weather Service Northern Indiana
429 PM EDT TUE APR 3 2018
INZ004-014-032100-
St. Joseph-Marshall-
429 PM EDT TUE APR 3 2018
...A STRONG THUNDERSTORM WILL AFFECT ST. JOSEPH AND NORTHERN MARSHALL
COUNTIES...
At 428 PM EDT, a strong thunderstorm was located near Koontz Lake, or
near Plymouth, moving northeast at 55 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
South Bend, Mishawaka, Plymouth, Bremen, Georgetown, Gulivoire Park,
Granger, Osceola, Walkerton, North Liberty, New Carlisle, Lakeville,
Roseland, La Paz, Indian Village, Teegarden, Chain-o-lakes,
Crumstown, Tyner and Woodland.
This includes Interstate 80 in Indiana between mile markers 70 and
86.
LAT...LON 4176 8623 4176 8607 4144 8606 4130 8644
4157 8649 4165 8649 4165 8651 4171 8652
TIME...MOT...LOC 2028Z 234DEG 52KT 4141 8641
NWSThe Northern Indiana radar (KIWX), 62 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742899, 742900, 742901, 742902.